Mephedrone users should be referred to A&E if they present with acute toxic effects, but otherwise should be managed like other psychoactive drug users, the DoH advised.
Recent media reports had recommended mephedrone users should seek medical help whether or not they were experiencing adverse effects.
Detective Chief Inspector Nigel Costello, of North Yorkshire Police, was reported as saying anyone who had taken mephedrone should contact their GP or hospital immediately. However, the DoH said it could not support this recommendation based on current evidence. Instead, less severe problems should be assessed and managed as for any other users of psychoactive drugs.
Michael Linnell, of drugs charity Lifeline, said there was a lack of research into the effects of the drug. 'In terms of guidance to GPs, the only advice is to treat mephedrone use in the same way you would MDMA (ecstasy) or cocaine.
'You can't really give any more guidance than that as nobody knows any more.'
Mr Linnell said one concern was that users may have been stockpiling the drug knowing it would be banned. 'I think it unlikely they will throw it away, but may well end up using very large amounts of it to get rid of supplies,' he said.
The DoH advice explains that mephedrone is a cathinone, and users face the risks of both amphetamine-type drugs and ecstasy-type drugs.
It says: 'These include overstimulation of the cardiovascular system, with risk of heart and circulatory problems; and overstimulation of the nervous system, with risk of fits and of agitated and paranoid states and hallucinations.'
The drug could create psychological dependence, the DoH said. Health risks from mephedrone are increased if combined with alcohol or other drugs, it added.